allergy to prednisolone: Is it possible to develop... - PMRGCAuk

PMRGCAuk

11,806 members21,548 posts

allergy to prednisolone

fitzida
fitzida

Is it possible to develop an allergy to prednisolone? Or perhaps an allergy to something as yet unknown that is triggered by prednisolone?

23 Replies
oldestnewest

Hi, in what way is the allergy affecting you & are you on coated or uncoated Prednisolone?

fitzida
fitzida in reply to MrsNails

Thank you for replying to my query Mrs Nails. It started with swollen legs and feet that felt very heated. The symptoms were more pronounced in the right leg and there was a red mark on the outer ankle bone. My chest felt very tight and the right side of my face was slightly swollen. I phoned 111 and the Doctor decided it might be an insect bite and prescribed Flucloxacillin (antibiotic). The symptoms worsened and I was advised to go A & E. The care was very thorough, chest x-ray, blood and urine tests. No abnormalities were detected. I was discharged with a prescription for antihistines. However I realise that the symptoms are triggered as s oon as I take my dose of 8mg of pred which I take around 3am. I still have this strange red mark on the ankle bone. Many thanks for any enlightenment,

fitzida
fitzida in reply to fitzida

sorry I should have confirmed that they are uncoated prednisolone, Fitzada

MrsNails
MrsNails in reply to fitzida

I was just check re the coating, this really needs a Medical Review & as soon as possible.

Anyone can be allergic to anything & it seems a contradiction in terms that you could be allergic to the Medication they’d give you if you were having an Allergic Reaction.

PMRPRO will be along shortly with some sage advice & recommendations but l would most certainly contact my GP today, ie this morning.

Keep us in the loop

MrsN

fitzida
fitzida in reply to MrsNails

Thank you Mrs Nails, Will certainly keep you informed.

fitzida
fitzida in reply to MrsNails

Hello Mrs Nails, I've spoken to the Duty Doctor at my GP Practice. As I have been taking Pred for two years he is dubious about a specific allergy. Am going to split the dose and take it during the day instead of around 3am and see if that makes a difference. I'm off to the Pharmacy to see whether they have any suggestions. Thanks again for your prompt reply this morning, a comfort during a period of anxiety.

PMRpro
PMRproAmbassador in reply to fitzida

Allergies can develop at any time - except the first time you meet the substance - so that is a bit sweeping on his part!

MrsNails
MrsNails in reply to fitzida

Always good to talk to the Pharmacist & better taking it in the day incase of reaction as there is more help readily available.

Do you take anything else when you take your Pred, particularly something new eg Yogurt etc?

The Pharmacist may suggest having a simple antihistamine to hand eg Piriton which you can take for any allergic reaction/bee sting etc

Let us know what they say 🍀

Amkoffee
Amkoffee in reply to fitzida

You could be reacting to some of the inert ingredients in the prednisone tablet. You should talk to your pharmacist to find out what all the ingredients are in the type of Prednisone you're taking. There's often time cellulose and preservatives in the making of medication. And for this reason it might be that you are just allergic to just one brand of prednisone.

fitzida
fitzida in reply to MrsNails

sorry should have confirmed that it is uncoated Prednisolone

Hello. I’ve noticed under 10mg people on the forum reporting increase in allergy symptoms, even if not allergic before Pred. I was no exception though not as bad as some. I do wonder if the steroid has suppressed the histamine response and then once it gets low enough there is a histamine storm in those who are susceptible.

PMRpro
PMRproAmbassador in reply to SnazzyD

I think it is part of the autoimmune part of PMR - I developed allergies during the 5 years I had PMR without pred which improve markedly at higher doses of pred though the wheat one is not gone and I think is worsening. I used to be able to eat the odd bit of wheat when on above 10mg pred - no longer it appears.

SnazzyD
SnazzyD in reply to PMRpro

I went for a some months with allergies when I got to 7mg, to many things then it just went.

fitzida
fitzida in reply to SnazzyD

Thanks for your reply Snazzy D. I have spoken to the duty GP and he doesn't seem to think I should be too worried. I am now going to take pred in two doses during the day instead of just the one dose around 3am and see how if matters improve

PMRpro
PMRproAmbassador

It IS possible to develop an allergic reaction to pred - but more likely could be an allergy to one of the fillers in the tablets.

webmd.com/drugs/2/drug-6307....

You have been checked out - but did you tell them at the time that it starts after taking the tablets? Or hadn't you realised then? I think it is imporant to make sure someone hears you and takes it seriously.

And a discussion with the pharmacist might be helpful to identify a filler that might be causing the problem and an alternative option that could clarify the situation. Both the depot medrone injections and liquid pred wouldn't have the problem - but the liquid pred is quite expensive so some fundholders limit its use.

fitzida
fitzida in reply to PMRpro

Thank you for the advice and the link. I've spoken to the duty Doctor at my GP Practice and instead of taking the whole dose of Pred at 3am I'm going to split it as two doses during the day. I'm now off to the Pharmacy to see whether they have any suggestions based on experience.

fitzida
fitzida in reply to fitzida

Thank you all for your advice and suggestions. I duly went and spoke to the Pharmacist who is reasonably certain that it is cellulitis. This is a complaint that I had heard of without knowing anything about it. I did the obvious and googled it once home and the symptoms fit. Probably due to self-isolating since March and only leaving the house for restricted reasons since July I have become less rational and prone to jump to erroneous conclusions. I bless my lucky stars for this forum.

fitzida
fitzida in reply to PMRpro

I duly went to see the Pharmacist who is reasonably certain that it is cellulitis, a condition I had heard of but knew nothing about. I looked it up on my return and the symptoms fit. I feel rather foolish jumping to my previous thoughts and put it down to self-isolating since March and only venturing out since mid-July. Thank you all for your advice and suggestions.

Do you think it may just be a side effect of pred? There are over 80.

Hello with regard to allergies I have PMR since April 2018 un diagnosed and was crippled in agony until I paid to go private, and was finally diagnosed with PMR, 28th August 2019. I began 15mg Pred 28 August 2019. During September 2019 I had 3 x anaphylactic shocks which became 111 emergency as my airways closed due to tongue throat airway and lips swelling along with overwhelming sleepiness shutting me down... i was so wheezy and drowsy I could not articulate the words to ask my husband to ring for the ambulance as the attacks swept over me so quickly. I now have to carry an epi pen at all times, and have antihistamine and an inhaler on me at all times. My Dr sent me urgently to Addenbrooks and they tested me for everything, and found I was not allergic to anything (foods. gluten, pollen etc) they tested me for. They do not know the cause of the three attacks. I'd never had allergies, asthma, hay fever, COPD, clots, I don't smoke. The only thing that changed in my life was that I began Pred, and I am convinced that Prednisalone caused this reaction in me, and then immediately settled down, and I've not had any since those three episodes. I am tapering DSNS and am down to 9mg daily. I've had so many side affects as PMR and Pred trample round my body looking for weak places to cause havoc and in January 2020 I had unprovoked multiple clots on my left lung, and was hospitlised for three days because I could not breath. My blood test shows my D-dimer is 200 and the clots have now cleared. (it was 2000 in January!) You are 8 times more likely to get a clot if you have PMR or/and are taking Pred. I wish you good luck with your recovery, keep learning from this forum, it is the most wonderful help to managing your PMR.

I also never had any allergies / food sensitivities.

From when I first started taking Pred - I had an itchy crawling feeling on my face.

Then developed a strong reaction to fragrances (although I may have experienced that just before diagnoses - don’t remember).

Every time I got to about 7mg I had weird reactions. I now realise that it was all from Histamine Intolerance and possibly Mast Cell Activation Syndrome. Possibly from damage to my gut and microbiome by the inflammation and probably the Pred too. It was all exacerbated Dec 2018 when I had pneumonia and lots of antibiotics / steroids / anti-virals.

I have followed a low histamine diet but the game changer for me was taking a ‘low histamine’ and ‘histamine lowering’ probiotic formulation.

I get a reaction to all sorts of meds including some brands of Pred. It'd be worth trying a different brand to see if it helps. They all have slightly different coatings and fillers. The ones I react to have sodium benzoate in them. Google the product info leaflet for the brand you are on and check the inactive ingredients.

fitzida
fitzida in reply to tangocharlie

Thanks so much for your advice. It’s so reassuring being able to benefit from the experience of others in similar circumstances.

You may also like...